MAUDE Adverse Event Report: ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number CT80STPD-VI
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cellulitis (1768)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
On or about (b)(6) 2020, plaintiff underwent placement of the angiodynamics smartport product, model number h787ct80stpdvi1, lot number 553669.The device was implanted by dr.John a.Hancock, m.D., at houston methodist sugar land hospital in sugar land, texas, for the purpose of ongoing chemotherapy.On or about (b)(6) 2020, plaintiff presented to houston methodist sugar land hospital for a port evaluation due to swelling and erythema at the port site.(b)(6) diagnosed plaintiff with cellulitis and immediately removed the defective port.It was determined that the port had fractured, causing plaintiff's chemotherapy to pool into her chest.On or about (b)(6) 2020, plaintiff underwent a second smartport placement to continue her chemotherapy treatment.The device was implanted by (b)(6) hospital.As a result of having the smartport implanted, plaintiff has, allegedly, experienced significant mental and physical pain and suffering, has sustained permanent injury, permanent and substantial physical deformity, has undergone corrective surgeries, and has suffered financial or economic loss, including, but not limited to, obligations for medical services and expenses.
 
Additional Manufacturer Narrative
The customer's reported complaint description of catheter fractured cannot be confirmed, since no complaint sample was returned.Similarly, the customer's reported complaint description of the patient infection cannot be confirmed due to the patient centric nature of the serious adverse event (sae).Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.Potential root cause for the reported catheter fractured failure mode is pinch-off syndrome; which is cautioned in the device dfu as potential complication.Infection is also cautioned in the device dfu as potential complication for an implanted port system.A device history record (dhr) review of the packaging/assembly/component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the directions for use (dfu) that is provided in the smartport device contains the following directions and precautions: contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: · the device is to be implanted, used, maintained, and removed in strict accordance with institutional and or centers for disease control (cdc) guidelines or policies.· reuse of single-use devices creates a potential risk of patient or user infections.Contamination of the device may lead to injury, illness or death of the patient.· do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.· a blood return should be present prior to usage of device for any therapy or testing.· do not attempt to measure the patient's blood pressure on the arm in which a peripheral system is located, since catheter occlusion or other damage to the catheter could occur.· if the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions · carefully read and follow all instructions prior to use.· strict aseptic technique is of paramount importance when implanting any device.Potential complications use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter disconnection or migration catheter embolization catheter fragmentation catheter pinch-off drug extravasation (leakage) erosion of vessel and skin implant rejection infection necrosis of scarring of skin over implant area vessel trauma.Post-operative care the incision site should be monitored for signs of infection, inflammation, hematoma, device rotation or erosion.Routine wound care should be given to these sites.The smart port ct implantable port may be used immediately after verification of catheter placement.Instruct patient to avoid any heavy exertion or strenuous activity during the first few days after surgery.General guidelines · each access of an angiodynamics smart port ct implantable port should be performed using aseptic technique.· follow institutional universal precautions.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT CT
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key20620583
Report Number1317056-2024-00227
Device Sequence Number12625694
Product Code LJT
UDI-Device IdentifierH787CT80STPDVI1
UDI-PublicH787CT80STPDVI1
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCT80STPD-VI
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2024
Supplement Date Received by Manufacturer11/17/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date11/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient SexFemale